Hail, Cheyenne
- When
- April 8, 6:55 PM CST
- Where
- Cheyenne County, 4.25 mi W of St Francis
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.770, -101.880
Thunderstorms developed by mid-afternoon in eastern Colorado and later moved into northwest Kansas and southwest Nebraska. Several reports of large hail were received west of St Francis, some up to two inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed by mid-afternoon in eastern Colorado and later moved into northwest Kansas and southwest Nebraska. Several reports of large hail were received west of St Francis, some up to two inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 8, 5:11 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT MON APR 8 2013
.UPDATE...
ISSUED AT 459 PM MDT MON APR 8 2013
BASED ON CURRENT STORM MOVEMENT/DEVELOPMENT HAVE EXTENDED THE SVR
THUNDERSTORM WATCH INTO SHERMAN...CHEYENNE AND DUNDY COUNTIES. THE
WATCH LASTS UNTIL 9PM MDT.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 257 PM MDT MON APR 8 2013
AN UPPER LOW WILL MOVE INTO SOUTHEAST UTAH TONIGHT AND THE 4-CORNERS
REGION TUESDAY. BY TUESDAY NIGHT THE UPPER LOW WILL BE OVER THE
SOUTHEAST CORNER OF WYOMING AND INTO THE NEBRASKA PANHANDLE
WEDNESDAY. THE LOW WILL MOVE INTO NORTHWEST KANSAS WEDNESDAY NIGHT
AND INTO THE MISSOURI RIVER VALLEY THURSDAY. SURFACE LOW PRESSURE
WILL BE OVER SOUTHEAST COLORADO TONIGHT WITH A COLD FRONT ENTERING
NORTHEAST COLORADO. THIS FRONT WILL MOVE INTO NORTHWEST KANSAS EARLY
TUESDAY MORNING. BY AFTERNOON, THE FRONT WILL MOVE INTO CENTRAL
KANSAS. HIGH PRESSURE WILL BUILD INTO THE CENTRAL PLAINS TUESDAY
NIGHT AND CONTINUE OVER THE REGION THROUGH THURSDAY.
FOR THIS EVENING EXPECT SEVERE THUNDERSTORMS THIS EVENING ACROSS THE
AREA. CURRENT RADAR DETECTING STORMS OVER EASTERN COLORADO. STORMS
WILL MOVE NORTHEAST PRODUCING LARGE HAIL AND DAMAGING WIND.
SHORTWAVE SHOULD MOVE THROUGH QUICKLY AND CONVECTIVE INHIBITION SETS
IN BY 03Z WITH SEVERE THREAT ENDING. SHOWERS WILL CONTINUE
ESPECIALLY OVER THE NORTHWEST ZONES. A COLD FRONT WILL MOVE INTO THE
NORTHWEST AROUND MIDNIGHT WITH PRECIPITATION CHANGING OVER TO SNOW
RATHER QUICKLY. FORECAST SOUNDINGS ARE INDICATING THAT MID AND UPPER
LEVELS WILL BE DRY FROM LATE TONIGHT THROUGH ABOUT NOON TUESDAY.
THIS WILL BE FAVORABLE FOR LIGHT FREEZING DRIZZLE. IN FACT, THERE
MAY BE MORE LIGHT FREEZING DRIZZLE THAN ANYTHING ELSE UNTIL TUESDAY
AFTERNOON WHEN THE SOUNDING SATURATES WITH ICE. SNOW WILL MOVE
THROUGH THE FA IN EARNEST TUESDAY AFTERNOON. SNOW CHANCES WILL
DECREASE SOME FROM SOUTH TO NORTH TUESDAY EVENING AS THE UPPER LOW
SHIFTS INTO SOUTHEAST WYOMING. SNOW WILL CONTINUE TO TAPER OFF AND
FINALLY END DURING THE DAY WEDNESDAY. TOTAL SNOWFALL FOR THE EVENT
WILL RANGE FROM 4-7 INCHES IN THE NORTHWEST CORNER OF YUMA COUNTY
COLORADO WITH 1-3 INCHES WEST OF A LINE FROM TRENTON NEBRASKA TO
CHEYENNE WELLS COLORADO. AMOUNTS EAST OF THAT LINE WILL RANGE UP TO
AN INCH. BECAUSE OF THE HIGH AMOUNTS IN YUMA COUNTY AND STRONG WIND
WILL ISSUE A WINTER STORM WARNING FOR THAT COUNTY. AMOUNTS UP TO 3
INCHES AND WIND WILL FAVOR A WINTER WEATHER ADVISORY OVER DUNDY
COUNTY NEBRASKA AND CHEYENNE COUNTY KANSAS. STRONG WIND WITH THE
FRONT WILL NECESSITATE A WIND ADVISORY FOR ALL OTHER ZONES FOR
TUESDAY. SEE DETAILS BELOW.
WEDNESDAY NIGHT AND THURSDAY SHOULD BE DRY. THE GFS/NAM BOTH
INDICATED SOME LIGHT QPF FOR THE WEDNESDAY NIGHT PERIOD BUT LEFT
THAT OUT FOR NOW SINCE THE MAIN SYSTEM SHOULD BE EAST OF THE FA.
SUBSIDENCE WILL BE IN PLACE THURSDAY.
MAX TEMPERATURES WILL RANGE FROM THE UPPER 20S TO MID 40S TUESDAY.
HIGH TEMPERATURES THURSDAY WILL BE IN THE LOWER 30S MODERATING TO
THE MID 40S THURSDAY. LOW TEMPERATURES WILL RANGE FROM THE TEENS TO
THE LOWER 20S.
.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 257 PM MDT MON APR 8 2013
NORTHWEST FLOW WILL BRING SOME WEAK DISTURBANCES THROUGH DURING THIS
PART OF THE FORECAST. THE FIRST WAVE COMES THROUGH FRIDAY NIGHT AND
THE SECOND SUNDAY NIGHT/MONDAY. MOISTURE IS MARGINAL AND DYNAMICS
ARE WEAK FOR FRIDAY NIGHT. THE SYSTEM THAT COMES THROUGH SUNDAY
NIGHT/MONDAY LOOKS MORE FAVORABLE BUT SINCE IT IS SEVERAL DAYS OUT
WILL HOLD TO SLIGHT CHANCE POPS. SLIGHT CHANCE POPS SHOULD WORK FOR
THE FRIDAY NIGHT SYSTEM AS WELL.
MIN TEMPERATURES THURSDAY NIGHT WILL BE IN THE MID 20S. A WARMING
TREND WILL MODERATE LOWS FROM THE LOWER 30S FRIDAY NIGHT TO THE
UPPER 30S MONDAY NIGHT. HIGH TEMPERATURES FRIDAY WILL BE IN THE
LOWER 50S WARMING TO THE 60S SATURDAY AND CONTINUING IN THE 60S
THROUGH MONDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 507 PM MDT MON APR 8 2013
COMPLICATED WEATHER SITUATION UNDERWAY AS FRONT DRAPED ACROSS THE
AREA JUST TO THE SOUTH OF GLD. GIVEN RECENT TRENDS...SEEMS
UNLIKELY A THUNDERSTORM WILL IMPACT THIS TERMINAL...BUT AS FORCING
INCREASES OVERNIGHT EXPECT BETTER POTENTIAL AT MCK.
OTHERWISE...STRONG COLD FRONT WILL SWEEP ACROSS AREA BTWN 07 AND
10Z DROPPING TEMPS SIG AND BRINGING IFR/LOW MVFR CEILING. GIVEN
THE EXPECTED TEMP PROFILES...WILL BE A DRIZZLE/FREEZING DRIZZLE
THREAT FOR THE MORNING HOURS BEFORE LOW LEVELS COOL BELOW -10C
RESULTING IN LIGHT SNOW FORMATION. WINDS WILL BE STRONG BOTH AHEAD
AND BEHIND FRONT WITH GUSTS IN EXCESS OF 39 KTS POSSIBLE.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY FROM 1 AM TUESDAY TO 7 AM CDT WEDNESDAY
FOR KSZ001.
WIND ADVISORY FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 7 PM MDT
/8 PM CDT/ TUESDAY FOR KSZ002>004-013>016-027>029-041-042.
CO...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM MDT TUESDAY FOR
COZ091-092.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT WEDNESDAY
FOR COZ090.
NE...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM MDT
WEDNESDAY FOR NEZ079.
WIND ADVISORY FROM 1 AM TO 8 PM CDT TUESDAY FOR NEZ080-081.
&&
UPDATE...JTL
SHORT TERM...FS/JTL
LONG TERM...FS
AVIATION...JRMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 305 PM MDT MON APR 8 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091700- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 305 PM MDT MON APR 8 2013 /405 PM CDT MON APR 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL ARE LIKELY THIS AFTERNOON THROUGH EARLY THIS EVENING. A FEW OF THESE STORMS MAY PRODUCE TORNADOES MAINLY SOUTH OF HIGHWAY 24 IN NORTHWEST KANSAS DURING THE LATE AFTERNOON THROUGH EARLY EVENING. SEVERE OUTFLOW WINDS WILL BE A POSSIBILITY WITH ANY STORMS THAT DEVELOP. MUCH COLDER AIR WILL MOVE INTO THE AREA LATE TONIGHT BEHIND A COLD FRONT CAUSING RAIN TO CHANGE TO SNOW. IN ADDITION THERE WILL BE PATCHY FREEZING DRIZZLE LATE TONIGHT FOR LOCATIONS WEST OF HIGHWAY 27. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY PATCHY FREEZING DRIZZLE WILL CONTINUE DURING THE MORNING FOR LOCATIONS WEST OF A LEOTI TO OBERLIN AND MCCOOK LINE. DURING THE AFTERNOON THE PRECIPITATION WILL CHANGE TO ALL SNOW...WITH ANY LINGERING ACTIVITY TAPERING OFF FROM THE WEST TO THE EAST WEDNESDAY MORNING. TUESDAY NORTHERLY WINDS WILL GUST AROUND 40 MPH...WHICH WILL CREATE AREAS OF BLOWING SNOW DURING THE AFTERNOON AND MAY REDUCE VISIBILITIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO EARLY EVENING. PLEASE DIRECT ANY STORM REPORTS TO THE WEATHER OFFICE IN GOODLAND. JTL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT MON APR 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND GST 10 N BURLINGTON 39.45N 102.26W
04/08/2013 M59 MPH KIT CARSON CO STORM CHASER
REPORTED VIA SPOTTER NETWORK.
&&
LUNDQUISTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT MON APR 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 5 W BONNY RESERVOIR 39.60N 102.26W
04/08/2013 E0.75 INCH YUMA CO STORM CHASER
REPORTED VIA SPOTTER NETWORK.
&&
LUNDQUISTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT MON APR 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 5 NNW YUMA 40.19N 102.77W
04/08/2013 E0.75 INCH YUMA CO PUBLIC
&&
JMARTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT MON APR 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 8 NNW YUMA 40.23N 102.78W
04/08/2013 E1.00 INCH YUMA CO PUBLIC
STORM PRODUCED A LARGE AMOUNT OF HAIL, COVERING GROUND
&&
JMARTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT MON APR 8 2013
COZ090-090045-
YUMA COUNTY-
618 PM MDT MON APR 8 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARKVILLE...MOVING NORTHEAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4044 10233 4026 10252 4026 10279 4026 10280
4035 10280 4036 10279 4042 10279 4044 10278
TIME...MOT...LOC 0018Z 219DEG 13KT 4034 10255
THEDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT MON APR 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TORNADO 5 SE BONNY RESERVOIR 39.57N 102.10W
04/08/2013 KIT CARSON CO STORM CHASER
BRIEF LANDSPOUT TORNADO OBSERVED, HAS DISSAPATED.
&&
JRMThe Goodland radar (KGLD), 47 km away, was scanning. The volume nearest the first event began at 00:56 UTC.
3 hail. Local standard time, as filed.
Several reports from a storm chaser over a 9 minute period were relayed via The Spotter Network with hail sizes ranging from 3/4 to 2.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439791, 439792, 439793.